MAUDE Adverse Event Report: TORNIER INC TORNIER PERFORM REVERSED CTR SCREW 6.5MMX40MM NON STERILE; SHOULDER PROSTHESIS, REVERSE CONFIGURATION

TORNIER INC TORNIER PERFORM REVERSED CTR SCREW 6.5MMX40MM NON STERILE; SHOULDER PROSTHESIS, REVERSE CONFIGURATION
Catalog Number DWJ140
Medical Device Problem Codes Difficult to Advance (2920); Mechanical Jam (2983)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 07/17/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Analysis results are not available at the time of this report.A follow-up report will be sent when the analysis is complete.
 
Event or Problem Description
It was reported the tip of the screwdriver broke off in the baseplate during insertion.A couple of millimeters of the central screw were still not engaged into the glenoid.Several attempts were made to remove the broken piece of the screwdriver.A variety of snaps, picks and even a hypo needle were used to try to unseat the broken tip.Though parts of the tip came out it was not able to be fully removed.Various suction tips were also used to try to get this piece out.An attempt was made to remove baseplate from central screw, however the baseplate turned indefinitely on central screw even with traction.This was tried in both clockwise and then counterclockwise fashions.Surgeon even tried doing these steps while applying pressure to implant with turning it.Both baseplate inserted and baseplate removal tool were also used to attempt these steps.Eventually surgeon opted to use a metal bur to cut screw from baseplate.A new baseplate was opened, however, no central fixation could be utilized as much of the screw could not be removed.Fixation was obtained using boss and peripheral screws as central hole was not able to be used due to cut off screw.Surgeon elected to do this as getting the rest of central the screw out after cutting off initial baseplate/screw could have damaged remaining glenoid.
 
Additional Manufacturer Narrative
Correction: h6 device code.The reported event that could be confirmed since the product was returned for evaluation and matches the alleged failure mode.The device inspection revealed the following: the visual inspection of the returned device confirms the alleged issue of assembling impaired.The threads of the screw are deformed indicating misalignment of the threads to the mating part of the baseplate which could be confirmed even from the baseplate threads being damaged/deformed from one side only.The distal end of the central screw is cut in order to remove the baseplate and screw assembly from the glenoid region.The peeled or chipped screw material is observed as a result of cutting.The identification was not accessible because the portion it was located on was essentially destroyed when removing the construct from the patient.A review of the device history was not possible because the lot number was not communicated.No corrective actions are required at this time.Indications of material manufacturing or design related problems were unable to be identified as the lot number was not communicated.A review of the labeling did not indicate any abnormalities.Based on investigation the root cause was attributed to a user related issue.The failure was caused by improper alignment of the central screw threads to the mating region.The deformation at the distal end of the screw is due to the use of the metal bur as indicated in the event to remove the baseplate and screw assembly which could be confirmed from the damage observed on the baseplate.If any further information is provided the complaint report will be updated.
 
Event or Problem Description
It was reported the tip of the screwdriver broke off in the baseplate during insertion.A couple of millimeters of the central screw were still not engaged into the glenoid.Several attempts were made to remove the broken piece of the screwdriver.A variety of snaps, picks and even a hypo needle were used to try to unseat the broken tip.Though parts of the tip came out it was not able to be fully removed.Various suction tips were also used to try to get this piece out.An attempt was made to remove baseplate from central screw, however the baseplate turned indefinitely on central screw even with traction.This was tried in both clockwise and then counterclockwise fashions.Surgeon even tried doing these steps while applying pressure to implant with turning it.Both baseplate inserted and baseplate removal tool were also used to attempt these steps.Eventually surgeon opted to use a metal bur to cut screw from baseplate.A new baseplate was opened; however, no central fixation could be utilized as much of the screw could not be removed.Fixation was obtained using boss and peripheral screws as central hole was not able to be used due to cut off screw.Surgeon elected to do this as getting the rest of central the screw out after cutting off initial baseplate/screw could have damaged remaining glenoid.

Brand Name
TORNIER PERFORM REVERSED CTR SCREW 6.5MMX40MM NON STERILE
Common Device Name
SHOULDER PROSTHESIS, REVERSE CONFIGURATION
Manufacturer (Section D)
TORNIER INC
10801 nesbitt avenue s
bloomington MN 55437
Manufacturer (Section G)
WRIGHT MEDICAL CORK (TORNIER ORTHOPEDICS IRELAND LTD)
harnetts cross
macroom, co. cork NA
EI   NA
Manufacturer Contact
anna jusinski
325 corporate drive
mahwah, NJ 07430
2018315000
MDR Report Key20000069
Report Number0001649390-2024-00378
Device Sequence Number7432814
Product Code PHX
UDI-Device Identifier00846832089895
UDI-Public00846832089895
Combination Product (Y/N)N
Initial Reporter StateNH
Initial Reporter CountryUS
PMA/510(K) Number
K161742
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 11/07/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue NumberDWJ140
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 07/18/2024
Supplement Date Received by Manufacturer10/11/2024
Initial Report FDA Received Date08/19/2024
Supplement Report FDA Received Date11/07/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age67 YR
Patient SexMale